Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2017  |  Volume : 8  |  Issue : 3  |  Page : 145--147

Looking beyond the obvious: Cefepime-induced nonconvulsive status epilepticus


Vinayaka Anuhya1, Sushil Kiran Kunder1, Sharath Madhyastha2, Veena Nayak1, Raviraja V Acharya2, Kusugodlu Ramamoorthi2, Avinash Arivazhahan1, Rahul Sai Gangula2,  
1 Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka, India
2 Department of Medicine, Kasturba Medical College, Manipal University, Manipal, Karnataka, India

Correspondence Address:
Sharath Madhyastha
Department of Medicine, Kasturba Medical College, Manipal University, Manipal - 576 104, Karnataka
India

Abstract

Cephalosporins are a commonly used class of antibiotics in various types of infections. Cefepime, a fourth-generation cephalosporin, has been reported to cause neurotoxicity, which can present itself as varied manifestations. Nonconvulsive status epilepticus (NCSE) is a rare manifestation of this neurotoxicity. This condition often proves difficult to diagnose because it is chiefly an electroencephalogram-based diagnosis. The authors report a case of cefepime-induced NCSE in a 57-year-old female patient with compromised renal status.



How to cite this article:
Anuhya V, Kunder SK, Madhyastha S, Nayak V, Acharya RV, Ramamoorthi K, Arivazhahan A, Gangula RS. Looking beyond the obvious: Cefepime-induced nonconvulsive status epilepticus.J Pharmacol Pharmacother 2017;8:145-147


How to cite this URL:
Anuhya V, Kunder SK, Madhyastha S, Nayak V, Acharya RV, Ramamoorthi K, Arivazhahan A, Gangula RS. Looking beyond the obvious: Cefepime-induced nonconvulsive status epilepticus. J Pharmacol Pharmacother [serial online] 2017 [cited 2019 Dec 15 ];8:145-147
Available from: http://www.jpharmacol.com/text.asp?2017/8/3/145/215700


Full Text



 Introduction



Cefepime, a fourth-generation cephalosporin, is being prescribed quite commonly of late, especially in individuals with immunosuppression. Cefepime, a cephalosporin, belongs to beta lactam antibiotics along with penicillins, aztreonam, and carbapenems. While it has quite a favorable toxicity profile, there have been a few reports lately of its neurotoxic potential. Its ability to cause neurotoxicity increases in a setting of renal failure or a preexisting neurological disorder.[1]

Nonconvulsive status epilepticus (NCSE) is a condition characterized by continuous seizures in the absence of convulsions for a duration beyond 30 min without complete interictal recovery. The clinical picture is highly variable making detection and management of this condition tricky. Availability of electroencephalogram (EEG) is vital for detection of this condition. Management of NCSE is mainly based on intensive care, antiepileptic agents, and treatment of the cause, in addition to withdrawal of the offending agent.[2] Discussed below is a case of NCSE caused by cefepime.

 Case Report



A 57-year-old female, with existing comorbidities of type 2 diabetes mellitus and hypertension, came to the outpatient department of our tertiary care center, with chief complaints of fever and burning micturition for the past week. On reviewing her case files, it was learnt that she had consulted at our hospital approximately a month ago with similar complaints, when she was admitted and diagnosed to have emphysematous pyelonephritis, and was administered oral faropenem, following which she became asymptomatic, and was discharged.

During the current admission, the patient was started on intravenous cefepime 2 g thrice daily, along with subcutaneous insulin, oral enalapril, and oral ondansetron. Her urine culture grew Escherichia coli, which was sensitive to cefepime. On day 10 of this course of treatment, the patient exhibited altered sensorium. Pupils were bilaterally reactive; Doll's eye reflex was found to be positive, and her Glasgow Coma Scale evaluation revealed a score of E2V1M4. The patient was intubated and shifted to the intensive care unit. Computed tomography scan of the brain showed small vessel ischemic changes, while lumbar puncture findings were within normal limits. EEG [Figure 1] showed continuous generalized epileptiform abnormalities, suggestive of NCSE. She was started on intravenous levetiracetam 1 g loading dose and 750 mg (twice daily) maintenance dose. In the view of the patient's persistent drowsy state, fosphenytoin was added.{Figure 1}

As any alternate etiology causing NCSE was not identified, we suspected cefepime-induced NCSE. The patient was taken off of cefepime and, instead, intravenous meropenem was initiated, according to the results of her urine culture and sensitivity. The patient's sensorium improved and was extubated after 4 days. Repeat EEG was normal [Figure 2] and levetiracetam was changed to oral route; fosphenytoin was tapered and stopped.{Figure 2}

The causality of the adverse drug reaction was analyzed using Naranjo algorithm, which gave us a score of 7, denoting “probable” causality.

 Discussion



Cefepime is a fourth-generation cephalosporin that is commonly in use for its broad spectrum coverage of several infections. It is excreted majorly by the renal clearance pathway, thus posing risks of toxicity in patients with inadequate renal function.[1] There have been a few instances of similar episodes reported in the past. In 2012, US-Food and Drug Administration released a safety statement, which revealed that 59 cases of NCSE were reported following the usage of cefepime from 1996 (year of approval of cefepime) to February 2012. Of these 59 patients, 58 had some degree of renal impairment.[3],[4] In our present scenario, the patient had abnormally elevated renal function parameters.

NCSE and other neurotoxic features have been reported to occur anywhere between 1 and 24 days following cefepime administration, with a mean of around 7 days. Furthermore, it has been analyzed that a mean period of 3 days passes by between the onset of neurological symptoms and actual diagnosis.[3],[5] In our case, the time period between initiation of cefepime and diagnosis of neurological symptoms was 10 days, which falls in the above-mentioned bracket.

Most patients of cefepime-induced NCSE have brief episodes of convulsive seizures (in the form of myoclonus) preceding the actual NCSE.[1] This was observed in our patient as well. The most widely accepted modality to diagnose cases of NCSE is the use of EEG, which was also done in our patient's case.[6],[7]

Although the authors have not made a mechanistic analysis, we would like to put forward the hypothesis proposed by various other articles in the past. Cefepime could act as a GABAA antagonist, which results in a decrease in the GABAergic transmission. This leads to disinhibition that results in overexcitation of neurons, ultimately resulting in seizures and other neurotoxic features.[3],[8]

 Conclusion



It is essential to make necessary adjustments in dosage when initiating cephalosporins, especially cefepime, in elderly patients or in patients with compromised renal status. Furthermore, a vigilant eye should be focused on the mental status of the patients, and emergency EEG should be performed in patients with altered mental status. Further, there may be a role for measuring serum concentrations of cefepime in such patients. To conclude, it is essential to remember that neurological toxic features are not always those that are visible and obvious. Sometimes, it is necessary to look beyond the obvious.

Acknowledgment

The authors thank the Department of Neurology, Kasturba Hospital, Manipal, for providing the EEG pictures for publication.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Kim A, Kim JE, Paek YM, Hong KS, Cho YJ, Cho JY, et al. Cefepime- induced non-convulsive status epilepticus (NCSE). J Epilepsy Res 2013;3:39-41.
2Sutter R, Semmlack S, Kaplan PW. Nonconvulsive status epilepticus in adults – Insights into the invisible. Nat Rev Neurol 2016;12:281-93.
3Park HM, Noh Y, Yang JW, Shin DH, Lee YB. Cefepime-induced non-convulsive status epilepticus in a patient with normal renal function. J Epilepsy Res 2016;6:97-99.
4FDA Drug Safety Communication: Cefepime and Risk of Seizure in Patients Not Receiving Dosage Adjustments for Kidney Impairment. Available from: http://www.fda.gov/Drugs/DrugSafety/ucm309661.htm. [Last accessed on 2017 Apr 20].
5Martínez-Rodríguez JE, Barriga FJ, Santamaria J, Iranzo A, Pareja JA, Revilla M, et al. Nonconvulsive status epilepticus associated with cephalosporins in patients with renal failure. Am J Med 2001;111:115-9.
6Fugate JE, Kalimullah EA, Hocker SE, Clark SL, Wijdicks EF, Rabinstein AA. Cefepime neurotoxicity in the intensive care unit: A cause of severe, underappreciated encephalopathy. Crit Care 2013;17:R264.
7Dixit S, Kurle P, Buyan-Dent L, Sheth RD. Status epilepticus associated with cefepime. Neurology 2000;54:2153-5.
8Maganti R, Jolin D, Rishi D, Biswas A. Nonconvulsive status epilepticus due to cefepime in a patient with normal renal function. Epilepsy Behav 2006;8:312-4.